Your Health Checkup: Medication Mishaps and the Balance Between Benefit and Risk

Are you considering the pros and cons of all the pills you’re taking? Even dietary supplements? It’s time to take a hard look at the potential dangers of mixing meds.

A glass full of pills

Weekly Newsletter

The best of The Saturday Evening Post in your inbox!

SUPPORT THE POST

“Your Health Checkup” is our online column by Dr. Douglas Zipes, an internationally acclaimed cardiologist, professor, author, inventor, and authority on pacing and electrophysiology. Dr. Zipes is also a contributor to The Saturday Evening Post print magazine. Subscribe to receive thoughtful articles, new fiction, health and wellness advice, and gems from our archive. 

Order Dr. Zipes’ new book, Bear’s Promise, and check out his website www.dougzipes.us.

One of the first guiding precepts I learned as a young physician was from Hippocrates, who taught “Primum non nocere,” or “Above all, do no harm.” The Latin phrase reminds all doctors to consider the possible adverse consequences of a medication or a procedure since all therapeutic interventions confer a risk as well as a benefit, and the balance must be assessed in a given patient.

Problems can result when patients make medical decisions for themselves or loved ones and fail to consider all the pros can cons. For example, self-medication can be risky, such as the use of dietary supplements. As a society we spend $35 billion a year on dietary supplements, the vast majority of which have no proven benefit, yet we challenge established lifesaving advances such as the use of vaccinations or water fluoridation.

A major problem with dietary supplements is that companies manufacturing them are not required to establish safety before marketing. They are only required to report serious adverse events that are monitored by the FDA, who then must hold the company to account. Experts propose a very short list of benefits, including ginger for nausea, peppermint for upset stomach, melatonin for sleep disruption, fish oil for cardiovascular health, folic acid for pregnant women, and vitamin B12 for vegans or the elderly with poor absorption.

There can be notable harm with some dietary supplements as well as with some commonly prescribed medications. I have written about nonsteroidal anti-inflammatory drugs such as ibuprofen, celecoxib, and naproxen, and recommended acetaminophen as a substitute. But the latter, in excessive doses, can also be a problem by causing liver disease.

Polypharmacy – taking multiple drugs at the same time –  creates the potential for harmful drug-drug interactions. Almost half of older adults take five or more medications, and one in five of these drugs may be inappropriate, often leading to hospitalization for an adverse drug reaction.

Examples of some common drugs that can cause problems include the following:

  • Proton pump inhibitors (e.g. Prilosec, Prevacid, Nexium) are generally well tolerated but can cause a variety of side effects such as electrolyte imbalance, osteoporosis, kidney disease, pneumonia, and GI infections when taken long term, and should be avoided unless medically necessary.
  • Excessive prescription of antibiotics, particularly for viral infections such as the flu or common cold, has contributed to the development of antibiotic-resistant bacteria. Almost a third of the estimated 154 million antibiotic prescriptions written annually are not necessary. In addition, some antibiotics such as fluoroquinolones (e.g., Cipro, Levaquin) are potentially dangerous because they can increase the risk of tendonitis, tendon tears, and weakened walls of some blood vessels.
  • Antimuscarinics such as Detrol or Vesicare provide very little benefit in treating overactive bladders and can cause dry mouth, constipation, blurred vision, somnolence, and dizziness. Long-term use has been associated with cognitive impairment.
  • Nonbenzodiazepines such as zolpidem (Ambien), eszopiclone (Lunesta), and zaleplon (Sonata) are sedative hypnotics taken by more than 5-10 percent of U.S. adults to treat anxiety, mood disorders, depression, and insomnia, as well as seizures. Misuse can result in overdoses and death and is often associated with opioid misuse. Benzodiazepines such as Xanax, Valium, and Ativan can also cause problems such as fatigue, memory problems, dizziness, and loss of balance.

These drugs offer some examples of potential problems that can occur with medication misuse. My advice is: read labels and talk to the pharmacist or your physician to be sure you are not over medicating, even with apparently harmless medicines like multivitamins. Remember, there are risks to self-medication, so take charge of your own health and avoid medication mishaps. Put all your medications — including dietary supplements — in a bag and take them to your health provider or pharmacist. Go through them one at a time with an expert to be sure to keep what is relevant and important, and toss the rest.

Featured image: Shutterstock

Become a Saturday Evening Post member and enjoy unlimited access. Subscribe now

Recommended

Your email address will not be published. Required fields are marked *